Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Antidepressants and Weight Gain

In 1995 I suffered from a massive post partum hemmorhage which resulted in the loss of my pituitary gland and a very rare conditon called Sheehan's Syndrome.  As a result, I daily take replacement medication to replace what the body would normally (i.e. adrenal glands, thyroid, and hormones).  After 3 years or so, I was prescribed Effexor 75 mg for depression that had set in.  I never experienced any additional weight gain on the medication. In approximately 2001, everything seemed to level out and even though I was still taking approximately 150 mg of effexor, I had even manage to lose some weight and get into good shape. I went off approximately late 2002.  Since then, all hell has broken loose in my life and in 2004 and I ended up back on the medication with a suicide attempt.  Up until 10/06 I was taking 300 mg Effexor and was not getting good results from it.  The stresses in my life were not lessening and I seemed to stop responding the the effexor.  The shrink decided to add 150 mg Wellbutrine to the mix.  I felt tons better but immediately packed on the pounds.  I am now off the effexor and just on the wellbutrine, but the weight is not stopping at all.  I have put on 31 lbs. since October when my weight hadn't change more than 10 lbs. in 6 years.  I have also put it 0n so quickly (20 lbs in the first month) that my skin is so tight and hasn't really been able to stretch as much as it needs to to accomodate the increased weight. My back hurts all the time from the excess weight, I am not sleeping well at all, and it seems that all my other medications are losing some of their effectiveness.  I am extremely frustrated because I know if I ever get this worked out, the weight is not going to come off like it went on.  
18 Responses
Avatar universal
Sorry couldn't fit it all in.....

Reading most of the logs about weight gain, I haven't seem to find one that people aren't gaining weight on.  Is there anyone else out there who is dealing with steroid use and antidepressants at the same time?  I am feeling myself slipping into a worse depression because of the weight issue and being constantly in pain and wonder would I be better off without them all together and lump it?  I have battled eating disorders in the past and see myself heading down that path if I can't find some sort of relief.  Any thoughts or feedback would be greatly appreciated.
Avatar universal
I understand your conern.I am on the notorious zyprexa noted for weight gain but the benefit i am getting from it far exceeds the weight gain issue.
I am also on thyroid meds.
I walk to control my weight as it has gone up a bit since my thyroid surgery Walking. also helps with the depression by lifting your seritonin and dopamine levels so you get a twofold benefit.
I know sometimes it is hard to be motivated but it feels so good to walk
also talk to your doc about the concerns you are having.I know I tried several different meds befor I got the combo I am on now.
  Hnag in there and let me know how you are .I am saying prayers for you to feel better and sending healing energies you way.
Love Venora
Avatar universal
I just started on prozac - 2weeks ago, and have already noticed weight gain. My clothes are so tight! How is it possible to gain weight without eating more?
Avatar universal
I am convinced it is all connected with our thyroids and our mental health.I dont have medical proof except for I have been through this past year with thyroid touble and the overwhelming depression due to lack of thyroid hormone.
it ispossible to control your weight though while being on these meds.WE just have to work a little harder at it now
Good Luck Venora
Avatar universal
all those drugs make u blow up like a balloon, i stopped and am reg sized again......maybe ur on to high a dose?   be hard.....'core
Avatar universal
I would love to stop taking it, but my life stresses (4 kids, a new city where I haen't made many friends, and the biggie the pituitary issues.  when I weight the good vs. the bad I do believe it is best for me to remain on an antidepressant.  Otherwise, I have ver strong feeling that it might cost me my life.  It is not that I am suicidal, as much a my body not being able to handle it.  On of the things with the hyfrocortisone (steroid) is when you are a normal person, your body naturally naturally adjusts that amount depending on stress, illness, etc.  I take a pill everyday so it is definately a guess as to ho3 much is the correct dose.

I appreciate evenones input.  It is very helpful.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.